Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 2022, 7:29 AM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 46 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2022, 7:29 AM CDT (12:29 UTC)
- Expired
- May 15, 2022, 8:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 68 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:36 AM CDT | TSTM WND DMG | 2 Nw Reno, KS | 12 TO 18 INCH DIAMETER TREE DOWN BLOCKING SOUTHBOUND LANES OF US 24/40. |
| May 15, 7:38 AM CDT | TSTM WND GST 60 | 4 W Jarbalo, KS | |
| May 15, 7:50 AM CDT | TSTM WND GST 60 | 3 S Reno, KS | PEA SIZED HAIL. |
| May 15, 8:02 AM CDT | TSTM WND DMG | 1 Ese Gardner, KS | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
| May 15, 8:02 AM CDT | TSTM WND GST 63 | 2 Wnw Clare, KS | MEASURED AT IXD AIRPORT. |
| May 15, 8:06 AM CDT | TSTM WND DMG | Shawnee, KS | 4 TO 8 INCH DIAMETER TREE LIMBS DOWN NEAR DOWNTOWN SHAWNEE. |
| May 15, 8:11 AM CDT | TSTM WND GST 60 | 3 Sse Lackmans, KS | 135ST AND PFLUMM. |
| May 15, 8:13 AM CDT | TSTM WND GST 60 | 3 Sse Piper, KS | 50-60MPH WIND GUSTS AND HALF INCH HAIL. ESTIMATED AT KANSAS CITY SPEEDWAY EOC. |
| May 15, 8:14 AM CDT | TSTM WND DMG | 3 Wnw Stanley, KS | SEVERAL TWIGS AND A FEW LARGER BRANCHES DOWNED ON THE GROUND. |
| May 15, 8:14 AM CDT | TSTM WND GST 60 | 4 W Stanley, KS | MEASURED AT OJC AIRPORT. |
| May 15, 8:18 AM CDT | TSTM WND DMG | Fairway, KS | TREE DOWN NEAR KCTV5 ON GRANADA LANE. |
| May 15, 8:18 AM CDT | TSTM WND GST 60 | 4 Sse Olathe, KS | 1 INCH DIAMETER BRANCHES BROKEN OFF. PEA SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 6:50 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted.
042
WUUS53 KEAX 151229
SVREAX
KSC091-103-209-151315-
/O.NEW.KEAX.SV.W.0049.220515T1229Z-220515T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
729 AM CDT Sun May 15 2022
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Wyandotte County in northeastern Kansas...
Leavenworth County in northeastern Kansas...
Johnson County in east central Kansas...
* Until 815 AM CDT.
* At 728 AM CDT, severe thunderstorms were located along a line
extending from Easton to Lawrence to near Overbrook, moving
southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leavenworth, Leawood,
Prairie Village, Gardner, Lansing, Merriam, Mission, Bonner
Springs, De Soto, Parkville, Spring Hill, Tonganoxie, Basehor,
Edwardsville, Fairway and Mission Hills.
This includes the following highways...
Interstate 70 in Missouri near mile marker 0.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri near mile marker 0.
Interstate 35 in Kansas between mile markers 202 and 235.
Interstate 635 between mile markers 0 and 8.
Interstate 435 between mile markers 0 and 20, and between mile
markers 75 and 83.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3942 9518 3942 9497 3936 9489 3931 9491
3926 9483 3921 9483 3921 9478 3917 9475
3919 9468 3915 9466 3915 9460 3874 9461
3874 9506 3898 9506 3899 9508 3896 9509
3898 9516 3897 9519
TIME...MOT...LOC 1228Z 314DEG 44KT 3932 9510 3899 9526 3881 9552
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Blair1 follow-up statement
069
WWUS53 KEAX 151254
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
754 AM CDT Sun May 15 2022
KSC091-103-209-151315-
/O.CON.KEAX.SV.W.0049.000000T0000Z-220515T1315Z/
Wyandotte KS-Leavenworth KS-Johnson KS-
754 AM CDT Sun May 15 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR WYANDOTTE...LEAVENWORTH AND JOHNSON COUNTIES...
At 754 AM CDT, severe thunderstorms were located along a line
extending from near Lansing to near Edgerton to Ottawa, moving
southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leavenworth, Leawood, Prairie
Village, Gardner, Lansing, Merriam, Mission, Bonner Springs, De Soto,
Parkville, Spring Hill, Tonganoxie, Basehor, Edwardsville, Fairway
and Mission Hills.
This includes the following highways...
Interstate 70 in Missouri near mile marker 0.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri near mile marker 0.
Interstate 35 in Kansas between mile markers 202 and 235.
Interstate 635 between mile markers 0 and 8.
Interstate 435 between mile markers 0 and 20, and between mile
markers 75 and 83.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3935 9518 3936 9489 3931 9491 3926 9483
3921 9483 3921 9478 3917 9475 3919 9468
3915 9466 3915 9460 3874 9461 3874 9506
3898 9506 3899 9508 3896 9509 3898 9516
3897 9519
TIME...MOT...LOC 1254Z 312DEG 45KT 3924 9493 3879 9498 3861 9526
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:22 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 15, 6:22 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 622 AM CDT Sun May 15 2022 .Discussion... Issued at 308 AM CDT SUN MAY 15 2022 Message of the Day - Isolated storms have been able to hold on this morning north of the MO River. Limited shear and instability should keep these storms sub-severe. - A complex of storms will move southeast through the area around sunrise through the evening. Severe weather is possible with these storms, especially along/south of the MO River. Damaging winds and large hail are the main concerns. The tornado threat is low, but can't be ruled out. The cold front that moved into the area yesterday, has stalled from about Kirksville to KC. This boundary and a subtle shortwave has allowed convection to continue this morning, north of the MO River. The isolated storms will keep moving east, exiting the area/diminishing around sunrise. Severe weather is not expected with this activity. The convection currently developing in NE will be the main concern today. An upper level trough will move through helping expand the coverage of these storms. Storms will arrive in far northwest MO/northeast KS around 4-6 AM. They will be elevated this morning with MUCAPE up to 1000 J/kg, 40 kts of deep layer shear, and moderate mid-level lapse rates, so isolated hail up to quarter sized is the initial concern. As the complex of storms moves southeast, instability will increase with daytime heating and the storms will catch up to the cold front. This will allow them to become more surface-based late this morning into the afternoon. Max SBCAPE will be around 3000-4000 J/kg with 40+ kt of shear. As a result the greatest chance for severe weather resides in areas along and south of the MO River between 11 AM and 4 PM. The greatest concerns are damaging winds up to 60 mph and hail up to quarter sized. Some low-level shear is present as well, so can't rule out a tornado or two. The main area of storms should exit the area between 3-5 PM, however, non-severe scattered showers and storms will develop behind the front exiting the area by 7 PM. With the storms and frontal passage, temperatures will only warm into the upper 60s to upper 70s today. Upper level ridging and surface high pressure settle into the area tomorrow, making for a beautiful day. Skies will be sunny, with light winds and highs in the 70s. Warmer temperatures and another round of rain returns Tuesday as a subtle shortwave trough and surface low pressure move through the region. A warm front lifts north during the day, increasing daytime highs to the mid 70s to low 80s. There is a chance for storms during the day, but the best chance is overnight when upper level forcing is greater, the LLJ strengthens, and the cold front moves through. Severe weather will be possible with any storm that develops Tuesday. The main concerns are hail and strong winds. Tuesday's cold front won't do much to temperatures. For the remainder of the week, expect highs in the 70s and 80s with lows in the 50s and 60s. The upper level pattern will remain zonal, with another shortwave trough moving through Thursday, bringing another chance for storms. A big pattern change is possible next weekend, which could bring near to below normal temperatures. && .Aviation...(For the 12Z TAFS through 12Z Monday Morning) Issued at 621 AM CDT SUN MAY 15 2022 Main concern today is a complex of convection moving through much of the area. Storms currently in NE and northeast KS will expand in coverage and keep moving southeast today. Although coverage will increase, can still expect some short breaks in the storms. A cold front bisects the state of MO. This boundary may retreat north a little today during daytime heating, but by this evening, winds will be out of the north-northwest. The storms and boundary eventually move southeast together, however, some scattered post frontal showers will linger before the area becomes dry. High pressure moves in behind the front, clearing out skies. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Atkins Aviation...Atkins
Hazardous weather outlook, May 15, 3:52 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 352 AM CDT Sun May 15 2022 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-160900- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 352 AM CDT Sun May 15 2022 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms will impact portions of northeastern Kansas and northwestern Missouri through the early morning hours. Storms are expected to increase in coverage as they evolve east and southeast through midday. The greatest risk of severe storms will exist in the afternoon south of the I-70 corridor. The greatest hazards will be hail to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms will be possible Tuesday night into early Wednesday as another system moves through the region. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 15, 5:55 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
555 AM CDT Sun May 15 2022
KSZ025-103-MOZ020-028-151145-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
555 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northwestern
Leavenworth, central Atchison, southwestern Buchanan and northwestern
Platte Counties through 645 AM CDT...
At 555 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 10 miles west of Atchison, moving southeast at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Atchison, Effingham, Rushville, Lancaster, Lewis And Clark Village,
Farmington, Huron, Cummings, Potter, Bean Lake and Lewis And Clark
Vi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3965 9539 3964 9510 3962 9510 3962 9506
3963 9505 3963 9499 3944 9502 3937 9515
3939 9518 3942 9518 3942 9522 3955 9543
TIME...MOT...LOC 1055Z 296DEG 24KT 3956 9533
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
KurtzSpecial weather statement, May 15, 6:45 AM CDT, 44 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 645 AM CDT Sun May 15 2022 KSZ025-151215- Atchison KS- 645 AM CDT Sun May 15 2022 ...A strong thunderstorm will impact portions of southwestern Atchison County through 715 AM CDT... At 645 AM CDT, Doppler radar was tracking a strong thunderstorm near Whiting, or 8 miles southwest of Horton, moving southeast at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Effingham, Muscotah and Arrington. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3964 9556 3942 9527 3942 9557 TIME...MOT...LOC 1145Z 307DEG 23KT 3955 9559 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Kurtz
Special weather statement, May 15, 6:51 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
651 AM CDT Sun May 15 2022
MOZ014>016-022>024-151230-
Grundy MO-Daviess MO-Livingston MO-Linn MO-Caldwell MO-Sullivan MO-
651 AM CDT Sun May 15 2022
...Strong thunderstorms will impact portions of southeastern Daviess,
Linn, southeastern Grundy, southern Sullivan, northern Caldwell and
central Livingston Counties through 730 AM CDT...
At 650 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hamilton to Breckenridge to near Utica to near
Chillicothe to 6 miles north of Wheeling to near Linneus to near
Browning. Movement was east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Chillicothe, Brookfield, Hamilton, Meadville, Breckenridge, Laclede,
Linneus, Wheeling, Utica, Browning, Kidder, Chula, Purdin,
Mooresville, Winigan and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3963 9394 3969 9344 3975 9326 3977 9314
3982 9299 3987 9291 4007 9286 4004 9343
3998 9343 3991 9348 3987 9359 3985 9373
3981 9389 3977 9418
TIME...MOT...LOC 1150Z 279DEG 20KT 3974 9400 3976 9379 3979 9364 3983
9354 3988 9339 3992 9328 4000 9322
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
KurtzSpecial weather statement, May 15, 7:08 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
708 AM CDT Sun May 15 2022
KSZ025-103-MOZ020-028-151245-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
708 AM CDT Sun May 15 2022
...Strong thunderstorms will impact portions of northwestern
Leavenworth, Atchison, southwestern Buchanan and northwestern Platte
Counties through 745 AM CDT...
At 708 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rushville to near Atchison to near Nortonville
to 6 miles southwest of Effingham. Movement was east at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Leavenworth, Atchison, Weston, Effingham, Dearborn, Rushville,
Easton, Tracy, Muscotah, Lewis And Clark Village, De Kalb,
Farmington, Iatan, Fort Leavenworth, Arrington, Bean Lake, Lewis And
Clark Vi, Beverly, Lowemont and Cummings.
This includes Interstate 29 between mile markers 26 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.
&&
LAT...LON 3955 9557 3955 9539 3958 9519 3963 9510
3962 9506 3965 9504 3952 9478 3937 9480
3932 9502 3932 9518 3942 9518 3942 9557
TIME...MOT...LOC 1208Z 289DEG 16KT 3960 9503 3952 9514 3948 9530 3946
9548
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
KurtzThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 5:21 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 39 min |
| May 15, 5:55 AM CDT | Special Weather Statement | EAX | Atchison | 50 min |
| May 15, 6:24 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan, Leavenworth | 51 min |
| May 15, 6:45 AM CDT | Special Weather Statement | EAX | Atchison | 30 min |
| May 15, 7:07 AM CDT | Flash Flood Warning | EAX | Atchison | 4 hr |
| May 15, 7:08 AM CDT | Special Weather Statement | EAX | Atchison | 37 min |
| May 15, 8:11 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami, Wyandotte | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.